Alert archive / Michigan / Gale Warnings in 2009
Gale Warning 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Jan 17, 2009, 11:01 AM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2009, 11:01 AM EST (16:01 UTC)
- Expired
- Jan 17, 2009, 3:56 PM EST
- In force
- 5 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted, in the capitals the NWS used until 2016.
598 WHUS73 KGRR 171601 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1101 AM EST SAT JAN 17 2009 LMZ844>849-172100- /O.UPG.KGRR.SC.Y.0005.000000T0000Z-090118T1000Z/ /O.NEW.KGRR.GL.W.0002.090117T1601Z-090117T2100Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1101 AM EST SAT JAN 17 2009 ...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. GALE FORCE WINDS WILL DEVELOP BY EARLY THIS AFTERNOON...BUT DIMINISH BY THIS EVENING. IN ADDITION FREEZING SPRAY CAN BE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
1 follow-up statement
813 WHUS73 KGRR 172056 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 356 PM EST SAT JAN 17 2009 LMZ844>849-180500- /O.CAN.KGRR.GL.W.0002.000000T0000Z-090117T2100Z/ /O.NEW.KGRR.SC.Y.0006.090117T2056Z-090119T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 356 PM EST SAT JAN 17 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST SUNDAY... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EST SUNDAY. THE GALE WARNING HAS BEEN CANCELLED. WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT INTO SUNDAY AS WINDS VEER WESTERLY. WAVE HEIGHTS IN EXCESS OF 4 FEET ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Jan 17, 7:05 AM EST, 3 hours 56 minutes earlier.
Area forecast discussion, Jan 17, 7:05 AM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 705 AM EST SAT JAN 17 2009 LATEST UPDATE...AVIATION... .SYNOPSIS...(402 AM EST SAT JAN 17 2009) ANOTHER CLIPPER WILL PRODUCE 3 TO 7 INCHES OF SNOW ACROSS MUCH OF SOUTHWEST LOWER MICHIGAN NORTH OF I-94 TODAY INTO TONIGHT. WIND CHILLS WILL SLOWLY IMPROVE TODAY AND TEMPERATURES WILL CLIMB INTO THE TEENS AGAIN TODAY. SNOW SHOWERS WILL REMAIN IN THE FORECAST THROUGH SUNDAY. A SLOW WARMING TREND WILL BOOST TEMPERATURES TO AROUND 30 BY NEXT THURSDAY BEFORE MORE ARCTIC AIR MOVES IN FOR THE WEEKEND. && .SHORT TERM...(402 AM EST SAT JAN 17 2009) FORECAST CONCERNS DEAL WITH THE SNOW POTENTIAL TODAY AND WIND CHILLS THIS MORNING. THE CLIPPER THAT WILL PRODUCE SNOW TODAY IS MOVING THROUGH NORTHERN MINNESOTA AT THIS TIME. SOUTHWEST WINDS ARE INCREASING AHEAD OF IT AND TEMPS ARE WELL OFF THEIR LOWS ALREADY. DESPITE THE RISING TEMPS...WINDS ARE INCREASING AND THAT IS HELPING TO MAINTAIN WIND CHILLS IN THE 15 TO 20 BELOW RANGE. AS A RESULT...WE EXTENDED THE WIND CHILL ADVISORY THROUGH LATE MORNING. SNOWFALL UPSTREAM ISN/T ALL THAT IMPRESSIVE YET...BUT THE SOUTHWEST WINDS ACROSS LAKE MICHIGAN CONTINUE TO PRIME THE ATMOSPHERE AND LIGHT SNOW IS FALLING OVER THE NW CWA. LOOK FOR A BOOST TO THE SYNOPTIC SNOWS WHEN THE SYSTEM GETS CLOSER TO THE LAKE. QPF ISN/T ALL THAT HIGH WITH THIS SYSTEM...BUT SNOW RATIOS AT OR SLIGHTLY ABOVE 20/1 SHOULD CREATE A FLUFFY SNOW THAT WILL ACCUMULATE A BIT MORE. USING A MIX OF MODEL QPF AND GFS SNOW RATIOS...THIS LOOKS TO BE A 5 TO 7 INCH SNOWFALL OVER THE NRN CWA IN ROUGHLY 18 HRS...WITH SOME ENHANCEMENT OVER THE 5 NW COUNTIES DUE TO LAKE EFFECT. BASED ON THAT WE ISSUED A WINTER STORM WARNING THROUGH TONIGHT FOR THE NRN 1/2 OF THE CWA AND A WINTER WX ADVISORY JUST SOUTH OF THERE THROUGH THE LANSING AREA FOR 3 TO 5 INCHES. LAKE INFLUENCE EARLY IN THE EVENT WILL BE LESS EVIDENT OVER THE SRN CWA. BOUNDARY LAYER WINDS WILL VEER TO THE WNW LATE TODAY AS THE CLIPPER MOVES BY AND WE SHOULD SEE SOME LAKE EFFECT SNOWS DEVELOP THAT WILL CONTINUE THROUGH SUNDAY. THE LES SHOULD DECREASE SUNDAY NIGHT AS NORTH FLOW DEVELOPS. FLURRIES EXPECTED MONDAY. NAM/GFS SHOW A WEAK WAVE QUICKLY FOLLOWING THE CLIPPER. THIS WILL HELP TO KEEP A GOOD DEAL OF TROUGHINESS AROUND THROUGH MONDAY. && .LONG TERM...(402 AM EST SAT JAN 17 2009) (MONDAY NIGHT THROUGH FRIDAY) THERE IS ABOVE NORMAL UNCERTAINTY IN THE FORECAST BEYOND WEDNESDAY. MOSTLY THAT IS DUE TO THAT VERY STRONG PACIFIC JET STREAK (THAT AT 18Z FRI THE EXTENDED FROM SOUTH OF JAPAN TO AROUND 150W NEAR 30N) AND HOW THE MODELS HANDLE IT'S MOVING INTO THE MEAN UPPER RIDGE NEAR THE WEST COAST. THE UNCERTAINTY IS SEEN IN THE ENSEMBLES AND ALSO USING DPROG/TD. EACH MODEL AND EACH MODEL RUN (SEVERAL DAYS IN A ROW OF EACH MODEL RUN) HAVE A DIFFERENT SOLUTION FOR HOW THE NEXT PUSH OF ARCTIC AIR COMES IN LATE IN THE WEEK. WHAT DOES REMAIN THE SAME IS THE AIR THAT BRINGS THE NEXT PUSH OF COLD AIR IS FROM NORTHERN SIBERIA. AS TYPICAL OF THAT AREA...AIR TEMPERATURES AT THE SURFACE THERE YESTERDAY WERE FROM -35C TO -55C FROM THE REPORTING WEATHER STATIONS. ONCE THAT AIR GETS HERE... IT WOULD LIKELY BE EVERY BIT AS COLD AS WHAT IS HAPPENING NOW...MAYBE COLDER. THE QUESTION IS... WHEN AND HOW DOES IT GET HERE? OVERALL... THE GENERAL TREND I HAVE BEEN WRITING ABOUT REMAINS TRUE. THAT IS... THE POLAR JET MOVES EAST OF LOWER MICHIGAN WEDNESDAY. THAT IS THANKS TO THAT EAST ASIAN JET PUSHING THE WESTERN RIDGE EAST FOR A SHORT TIME. UNTIL THEN THOUGH...NORTHERN STREAM SHORTWAVES WILL CONTINUE TO DIVE SOUTH... ON THE WEST SIDE OF THE UPPER RIDGE. THAT WILL KEEP THE OCCASIONAL LIGHT SNOW SHOWERS AND COLDER THAN NORMAL TEMPERATURES ACROSS SOUTHWEST LOWER MICHIGAN UNTIL WEDNESDAY (NOT AS COLD AS IT HAS BEEN THIS WEEK). 850 MB TEMPERATURES...THE DGZ AND LIFT IN THE CLOUDS ALL REMAIN FAVORABLE THROUGH TUESDAY NIGHT FOR LAKE EFFECT SNOW SHOWERS. WHILE I HAVE LOW POPS IN THE GRIDS... I REALLY BELIEVE THAT IF YOU LIVE WEST OF US-131... YOU WILL SEE SNOW MONDAY INTO EARLY WEDNESDAY MORNING. THE WARM FRONT PUSH WEDNESDAY MAY BRING SOME SNOW WITH IT BUT THERE IS LITTLE DEEP MOISTURE TO WORK WITH SO THAT IS QUESTIONABLE. BEYOND THAT THERE ARE PHASING ISSUES WITH THE NORTHERN AND SOUTHERN STREAM. IT IS ANYONE'S GUESS HOW THIS PLAYS OUT. && .MARINE...(402 AM EST SAT JAN 17 2009) SOUTHWEST WINDS TO 30 KNOTS WILL KEEP WAVES WELL OVER 4 FEET TODAY. SOUTHWEST WINDS WILL BECOME NORTHWEST WINDS 15 TO 25 KNOTS THIS AFTERNOON BUT WAVES WILL REMAIN AOA 4 FEET THROUGH TONIGHT. && .AVIATION...(705 AM EST SAT JAN 17 2009) FOR THE MOST PART THE CLIPPER SYSTEM COMING INTO LOWER MICHIGAN WILL BRING IFR VIS/CIGS TO ALL TAF SITES THROUGH MOST OF THE NEXT 24 HOURS. THE A SWOMCD ISSUED AT 635 AM EST...FOR THIS AREA SUGGEST " SNOWFALL RATES COULD APPROACH 1 INCH PER HOUR IN THE MORE INTENSE BANDS ESPECIALLY LATE THIS MORNING AS THE AXIS OF THE SHORTWAVE TROUGH PASSES ACROSS THE AREA." ONCE THE SYSTEM IS IN PLACE THE WARM ADVECTION AND INCREASE LOW LEVEL MOISTURE WILL SATURATE THE AIR AND SINCE THE SYSTEM WILL TAKE UNTIL MIDDAY SUNDAY TO EXIT THE AREA I DO NOT ANTICIPATE ANY REAL IMPROVEMENT UNTIL LATE IN THE DAY DAY. && .HYDROLOGY...(402 AM EST SAT JAN 17 2009) ICE JAMS WILL CONTINUE TO AFFECT AREA RIVERS DURING THE NEXT FEW DAYS...ESPECIALLY ON THE MUSKEGON RIVER NEAR EVART WHERE AN ICE JAM IS CAUSING THE MUSKEGON RIVER TO REMAIN JUST BELOW FLOOD STAGE. WITH CONTINUED SUB FREEZING TEMPERATURES EXPECTED FOR THE NEXT SEVERAL DAYS...ANYONE LIVING NEAR RIVERS SHOULD KEEP AN EYE OUT FOR ICE JAMS AND POTENTIAL RAPID FLUCTUATIONS ON THE RIVER. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...WINTER STORM WARNING THROUGH TONIGHT NORTH OF A MUSKEGON TO ALMA LINE. WINTER WEATHER ADVISORY THROUGH TONIGHT FOR OTTAWA KENT IONIA CLINTON EATON AND INGHAM COUNTIES. WIND CHILL ADVISORY THIS MORNING FOR ALL COUNTIES BUT MASON OCEANA AND MUSKEGON COUNTIES. LM...SMALL CRAFT ADVISORY FROM ST JOSEPH TO MANISTEE THROUGH TONIGHT. && SYNOPSIS: 93 SHORT TERM: 93 LONG TERM: WDM MARINE: 93 AVIATION: WDM HYDROLOGY: 93
Hazardous weather outlook, Jan 17, 10:35 AM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1035 AM EST SAT JAN 17 2009 MIZ037>040-043>046-050>052-056>059-064>067-071>074-181245- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1035 AM EST SAT JAN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SNOW WILL BE HEAVY AT TIMES NORTH OF INTERSTATE 96 INTO THIS EVENING. SNOWFALL AMOUNTS UP TO 8 INCHES ARE POSSIBLE NEAR THE LAKE MICHIGAN SHORE NORTH OF GRAND HAVEN. ELSEWHERE 3 TO 6 INCHES OF SNOW IS EXPECTED. ALSO SOUTH WINDS OF 10 TO 20 MPH WILL BECOME WEST TONIGHT WITH SOME BLOWING AND DRIFTING SNOW EXPECTED. WIND CHILL VALUES ARE EXPECTED TO REMAIN BELOW ZERO THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOME SNOW IS POSSIBLE EACH DAY FROM SUNDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS WOULD BE HELPFUL LMZ844>849-181245- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1035 AM EST SAT JAN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF SNOW REDUCING VISIBILITIES TO BELOW A MILE AND WAVE HEIGHTS EXCEEDING 4 FEET WILL RESULT IN HAZARDOUS CONDITIONS FOR SMALL WATER CRAFT IN THE NEAR SHORE WATERS OF LAKE MICHIGAN THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CONDITIONS WILL REMAIN HAZARDOUS FOR SMALL WATER CRAFT MOST OF THIS COMING WEEK DUE TO HIGH WAVES AND OCCASIONAL SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS WOULD BE HELPFUL WDM MJS
In the hours before
Local storm report, Jan 17, 7:46 AM EST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
746 AM EST SAT JAN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM SNOW MUSKEGON 43.22N 86.25W
01/17/2009 M1.2 INCH MUSKEGON MI TRAINED SPOTTER
THIS IS THE SNOW TOTAL SINCE ABOUT 7 AM.
&&
GWETZELLocal storm report, Jan 17, 8:35 AM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
835 AM EST SAT JAN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW SCOTTVILLE 43.95N 86.28W
01/17/2009 M1.5 INCH MASON MI TRAINED SPOTTER
THIS IS A 24 HOUR TOTAL WITH A DEPTH OF 19.
0700 AM SNOW 4 WSW FREMONT 43.44N 86.02W
01/17/2009 E1.5 INCH NEWAYGO MI CO-OP OBSERVER
24 HOUR TOTAL.
0800 AM SNOW 3 WSW HART 43.68N 86.42W
01/17/2009 M4.0 INCH OCEANA MI CO-OP OBSERVER
THIS IS THE 24 HOUR TOTAL.
&&
GWETZELThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 7:13 PM EST | River Flood Watch | GRR | Osceola | 4 days |
| Jan 17, 3:37 AM EST | Winter Storm Warning | GRR | Allegan, Clare, Gratiot, Isabella, Kent, Lake and 9 more | 43 hr |
| Jan 17, 3:37 AM EST | Winter Weather Advisory | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Ingham and 6 more | 43 hr |
| Jan 17, 3:56 PM EST | Small Craft Advisory | GRR | 27 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.